Ad Blocker Detected
Our website is made possible by displaying online advertisements to our visitors. Please consider supporting us by disabling your ad blocker.
The year 2020 is certainly one that we like to see in the rearview mirror. Much of the toxicology literature published in the past 12 months has looked at the adverse effects of unapproved and undetected treatments for COVID-19 such as chloroquine and hydroxychloroquine, but there have also been interesting articles on topics unrelated to the pandemic.
One study focused on a possible new approach to one of our most common types of poisoning. I found it very interesting.
The effect of 4-methylpyrazole on the oxidative metabolism of acetaminophen in human volunteers
Kang AM, Padilla-Jones A. et al.
J Med Toxicol
2020; 16 (2): 169
Can fomepizole (4-methylpyrazole) be beneficial in severe paracetamine toxicity? I must admit that this is not a question that I was thinking about until last year. Fomepizole, of course, is a potent alcohol dehydrogenase (ADH) inhibitor and a mainstay in the treatment of methanol or ethylene glycol poisoning. It has been well studied for these indications and is remarkably safe. But why should it be of any benefit if you overdose with paracetamol?
A brief overview of how APAP is metabolized in the liver is appropriate. (Figure.) About 90 percent of the drug is conjugated to sulfate or glucuronide after a therapeutic dose, forming non-toxic metabolites that are harmlessly excreted in the urine. A small amount of APAP is oxidized to NAPQI by the enzyme CYP2E1, a toxic metabolite that, under normal circumstances, quickly becomes nontoxic by interacting with hepatic glutathione (GSH).
However, after overdose, the conjugation pathways become saturated and increasing amounts of APAP are oxidized by CYP2E1, producing more NAPQI and depleting the liver’s supply of GSH. When GSH is used up, NAPQI cannot be detoxified and attacks liver cells and mitochondrial proteins. The end result is liver necrosis.
In general, N-acetylcysteine, the standard antidote to APAP toxicity, is an adequate treatment as it replenishes GSH and directly detoxifies NAPQI as well. However, some toxicologists have recently suggested that in certain cases of massive APAP overdose, fomepizole may have an added benefit by blocking CYP2E1 in addition to inhibiting ADH. Studies suggest that a single intravenous dose of 15 mg / kg fomepizole (the same dose originally used for toxic alcohol intoxication) inhibits CYP2E1 for 24 hours. This would minimize or stop the production of NAPQI.
Patients with massive overdoses may show signs of early mitochondrial injury, including altered mental status and metabolic (lactic) acidosis that is unresponsive to fluid resuscitation, before the laboratory shows signs of hepatotoxicity. Supportive care and the usual dose of NAC in these cases may not be sufficient to avoid a liver transplant, even if the antidote is started early.
Many toxicologists consider hemodialysis to increase APAP clearance in such situations. Another option would be to increase the amount of NAC administered and usually double or triple the routine rate of 6.25 mg / kg / hour of the third sachet (16 hours).
No supporting RCTs
Would adding fomepizole add any additional benefit? In vitro data and animal studies certainly suggest this, as do case reports and small case series of patients who received fomepizole for an APAP overdose and who did well. However, the small number of patients reported so far have all been treated with NAC, often at the higher dose and sometimes with hemodialysis. Therefore, it cannot be certain whether fomepizole contributed to the good clinical results. No randomized, controlled clinical trials have been conducted.
This paper complements previous animal and laboratory results and shows that fomepizole actually blocks CYP2E1 in humans and reduces the formation of NAPQI and other oxidative metabolites. Six healthy subjects in the study received a supratherapeutic (but safe) dose of APAP (80 mg / kg). Half of the group also received two doses of fomepizole (15 mg / kg iv immediately before taking APAP, followed by 10 mg / kg 12 hours later). The study was repeated with the groups reversed after a 14 day washout period. (One of the subjects was ultimately excluded from the analysis due to a protocol violation.)
The primary result was the percentage of APAP ingested that was excreted in the urine as oxidative metabolites. This percentage decreased significantly in the group that received fomepizole, from an average of 4.48 percent to 0.51 percent.
There is no consensus among medical toxicologists as to whether fomepizole is ready for prime-time treatment of select cases of APAP toxicity and the issue has been heatedly debated. In a letter to clinical toxicology by Shah et al. The Carolinas Medical Center recommended the antidote in “very limited cases of severe acetaminophen toxicity” where it was determined that a single dose of fomepizole “has a fair balance of potential benefits, safety and costs to suggest targeted use on a case-by-case basis”, until a randomized controlled trial is conducted. (2020, July 7th; 1st doi: 10.1080 / 15563650.2020.1788056.)
Bateman et al. However, from the UK, in the same issue, argued that poison centers should not recommend fomepizole as a treatment for APAP poisoning due to the lack of evidence. (Clin Toxicol [Phila]. 2020 July 7th doi: 10.1080 / 15563650.2020.1788056.)
In my opinion, given the high cost and logistics involved, and the relatively few patients who would be eligible, there will never be a well-conducted RCT that will answer this question. Sensible toxicologists disagree on this issue, and clinical judgment matters. The most important thing for EPs is to be aware of the controversy and not be surprised if a poison center advisor considers the option of adding a dose of fomepizole in the treatment of severe early APAP poisoning.
Dr. Gussowis a volunteer attending physician at John H. Stroger Hospital in Cook County, Chicago, an assistant professor of emergency medicine at Rush Medical College, an advisor to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Follow him on Twitter@ Giftreviewand read his past columnshttp://bit.ly/EMN-ToxRounds.